Pediatric clonidine exposures were evaluated in 10060 cases reported to the American Association of Poison Control Center’s database from Jan 1, 1993 through Dec 31, 1999, at the University of Maryland School of Pharmacy, Baltimore. Patients were followed until their outcome was known. Most exposures (57%) occurred in children younger than 6 years, 34% for children between 6 and 12 years, and 9% for adolescents between 13 and 18 years old. The prevalence of exposures increased 2.5 times between 1993 and 1999. Clonidine had been prescribed as a medication in 35% of exposures in 6- through 12 year-olds, in 10% of children younger than 6 years, and in 26% of adolescents. The proportion of exposures involving a child’s medication increased over 7 years. Unintentional overdose was the cause of toxicity most commonly in children younger than 6 years, therapeutic errors predominated in 6-12 year olds, and suicide attempts in adolescents. Sixty percent of cases of clonidine exposure were symptomatic. Of these, lethargy occurred in 80%, bradycardia in 17%, hypotension (15%), and respiratory depression (5%). Only one resulted in fatality, in a 23-month-old; 40% exposures had no toxic effect, 39% were minor toxicities, 19% moderate, and 2% major. The evidence of toxic effects occurring in children receiving clonidine for therapeutic reasons, eg ADHD and Tourette syndrome, was of particular concern. [1]

COMMENT. Clonidine is a second-line medication for ADHD, especially with sleep problems, comorbid oppositional defiance disorder, or tics. Except when careful monitoring is possible, combined clonidine and stimulants are not recommended. Avoidance of unintentional overdose or dosage error is important.